Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

I am a post menopausal. Taking estradiol. Reason for swelling on labia majora?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am a post- menopausal women, ( surgically enduced post hysterectomy ) age 56 on estradiol 0.5 mg. I have diffuse swelling in my labia majora. It is equal bilaterally and extends over my pubic symphasis. It is not acutely painful, but there is a feeling of fullness, achieness. that radiates through the groin area. No fever. I am married with no changes in sexual activity, soaps, detergents.
Posted Fri, 17 May 2013 in Vaginal and Uterus Health
Answered by Dr. Rhea Chanda 29 minutes later
There are 2 causes to be ruled out first. One,since you are on estradiol, this may be due to that. You should be weaned off of estradiol slowly over a period off weeks.
Two, there may be a dermatological cause. any kind of cellulitis needs to be ruled out. Look for an tenderness,change in colour,raised temperature areas. It would be best of you were examined by a doctor so that skin conditions can be ruled out because that would need immediate treatment.
Above answer was peer-reviewed by
Follow-up: I am a post menopausal. Taking estradiol. Reason for swelling on labia majora? 14 minutes later
Thanks for your response. I have seen cellulitis - ( I am an Occupational Therapist).. and there seems to be no changes in my skin texture, color, skin temperature. I have been on the low dose estradiol for over 20 years. After that long, would it cause this type of issue? This feels like diffuse edema. There is a fullness radiating throughout my groin area. Although I see my internist very often, I have not seen a gynecologist in years. Do I need to see a OB GYN or schedule an appointment with my internist? Also, is there anything I should do over the weekend to help. The swelling, and groin discomfort significantly increased since Friday evening . That is why I am using this Board as I have never experienced anything like this. I did a med-line search and can't find any information that includes being postmenopausal and having this type of edema
Answered by Dr. Rhea Chanda 14 minutes later
If there is no fever,raised temp, tenderness, pain etc then possibility of infections like cellulitis is less. But you need to be alert. Diffuse edema could be due to other infections also like fungal infections,vaginitis, and auto immune diseases also.It may not present as cellulitis. Relevant since you have history.Of course,allergens, dermatitis,metabolic conditions etc are other causes. You should have a doctor examine you. The hormone supplementation should be gradually stopped. Check if your inguinal lymph nodes are palpable. You need to see a OBGYN about this.If there is pain,discomfort then infective cause is likely. Apply ice fomentation hourly for a few hrs. Note any changes of bath products,hygiene products,spermicides, condoms etc. If it spreads over the weekend you should go to the ER.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor